Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 23, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jun 20, 2024, 6:16 PM CDT for Rock County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 6:16 PM CDT (23:16 UTC)
- Expired
- Jun 20, 2024, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Rock County, NE
The radar
The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
676
WFUS53 KLBF 202316
TORLBF
NEC149-210000-
/O.NEW.KLBF.TO.W.0023.240620T2316Z-240621T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
616 PM CDT Thu Jun 20 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
West central Rock County in north central Nebraska...
* Until 700 PM CDT.
* At 616 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Long Pine, or 10 miles south of
Bassett, moving east at 10 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Rock County.
This includes Highway 183 between mile markers 168 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4237 9966 4249 9967 4253 9941 4234 9939
TIME...MOT...LOC 2316Z 269DEG 7KT 4244 9959
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Roberg2 follow-up statements
079
WWUS53 KLBF 202330
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
630 PM CDT Thu Jun 20 2024
NEC149-210000-
/O.CON.KLBF.TO.W.0023.000000T0000Z-240621T0000Z/
Rock NE-
630 PM CDT Thu Jun 20 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST
CENTRAL ROCK COUNTY...
At 629 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Bassett, moving east at 10 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Rock County.
This includes Highway 183 between mile markers 168 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4237 9966 4249 9967 4253 9941 4234 9939
TIME...MOT...LOC 2329Z 268DEG 9KT 4244 9953
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Roberg854 WWUS53 KLBF 210000 SVSLBF Severe Weather Statement National Weather Service North Platte NE 700 PM CDT Thu Jun 20 2024 NEC149-210009- /O.EXP.KLBF.TO.W.0023.000000T0000Z-240621T0000Z/ Rock NE- 700 PM CDT Thu Jun 20 2024 ...THE TORNADO WARNING FOR WEST CENTRAL ROCK COUNTY WILL EXPIRE AT 700 PM CDT... The tornado threat has diminished and the Tornado Warning is no longer in effect. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Nebraska. Remember, a Severe Thunderstorm Warning still remains in effect for East central Rock County and West central Holt County. LAT...LON 4237 9966 4249 9967 4253 9941 4234 9939 TIME...MOT...LOC 2359Z 269DEG 7KT 4244 9946 $$ Roberg
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:37 PM CDT, 3 hours 39 minutes earlier. Its key messages:
- Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday.
- Rain chances diminish this weekend with a return to warmer temperatures.
- Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F.
Area forecast discussion, Jun 20, 2:37 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service North Platte NE 237 PM CDT Thu Jun 20 2024 .KEY MESSAGES... - Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday. - Rain chances diminish this weekend with a return to warmer temperatures. - Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 233 PM CDT Thu Jun 20 2024 A warm front is lifting northward across western and north central Nebraska this morning. By late this afternoon, it will extend eastward along the NE/SD border from a deepening area of low pressure across the Nebraska Panhandle. Scattered thunderstorms are expected to develop mid-afternoon across eastern WY within a moist up-slope environment. Initially, supercells will likely be the mode, but storms should quickly organize into a line segment as it tracks across the Panhandle into northwest Nebraska early this evening. Strong winds appears to be the main threat though some hail could accompany the stronger updrafts. Storms intensity should diminish by late evening as they progress across north central Nebraska into less favorable instability. Still, heavy rainfall may occur in this area, as PWATS climb and exceed the 90th %tile as Gulf moisture surges northward and the southerly LLJ increases. The better focus may end up being north of the border in SD however, near the nose of the LLJ. Surface low pressure will develop southward into northeast CO during the day Friday. A warm front will extend northeastward from the low across southwest into north central Nebraska. This front will become the focus for scattered afternoon thunderstorm development. The overall shear profiles will be a little less than today, but still favorable for storm organization. This will be especially true across portions of far north central Nebraska where surface winds will be locally backed. A few supercells will be possible early on, especially near and just north of the warm front. Other higher based more multicell type develop may occur across the Sandhills into southwest Nebraska. The focus then becomes the potential for heavy rainfall Friday night as the southerly LLJ once again increases. Focus may again be more north in SD but will need to be monitored. Cold front then crosses the area late Friday night into Saturday morning. This will shift precipitation chances east of the area Saturday into Saturday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 233 PM CDT Thu Jun 20 2024 Ridging aloft takes hold across the southern plains into the desert southwest from Sunday into most of next week. This puts our area beneath west or northwest flow aloft. This is a warm and drier pattern. In fact a very warm day is expected Monday when portions of southwest Nebraska could see highs topping out in the lower 100s. A weak cold front then settles south through the area Tuesday into Wednesday bringing temperatures back to near average. Regarding precipitation chances, as mentioned this looks to be a drier pattern, but still may see some isolated thunderstorm develoment which is common in a west-northwest flow aloft pattern. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1234 PM CDT Thu Jun 20 2024 Cloud heights will lifts this afternoon with mainly VFR conditions except across the far north where MVFR conditions will be seen to include portions of the north central. Convection will redevelop in the west this evening with a line of showers and thunderstorms to move east around 35 mph. Short term models are consistent in the line forming although eventual radar will be telling with the main area of convection to focus generally north of Interstate 80 this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Keck
Hazardous weather outlook, Jun 20, 2:47 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 247 PM CDT Thu Jun 20 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-212000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 247 PM CDT Thu Jun 20 2024 /147 PM MDT Thu Jun 20 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms are expected to develop east into the eastern Nebraska Panhandle this evening with a line to move east northeast through midnight. A slight risk for severe thunderstorm development continues tonight across the eastern Nebraska Panhandle and northeast, north of a line from Ogallala to Chappell and O'Neill. A marginal risk for severe thunderstorms then extends south to a line near Imperial northeast through Westerville. Main hazards tonight will be large hail and damaging winds. There is an excessive rainfall outlook across the north with the greatest risk over much of Boyd County as thunderstorms redevelop this evening and move east overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe storms are possible, mainly Friday afternoon and evening, mainly north of a line from Imperial to Ansley. Large hail and damaging winds are the main threats. In addition, heavy rain is possible over north central Nebraska. Next week temperatures will again approach 100 degrees especially over portions of far southwestern Nebraska on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed in portions of the eastern Panhandle and north tonight.
In the hours before
Special weather statement, Jun 20, 4:05 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM CDT Thu Jun 20 2024
NEZ005-008-202145-
Brown NE-Eastern Cherry NE-
405 PM CDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY AND CENTRAL
BROWN COUNTIES THROUGH 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Johnstown, or 21 miles west of Ainsworth, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ainsworth, Johnstown, Wood Lake, and Antelope Peak.
This includes Highway 20 between mile markers 222 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4240 10030 4255 10045 4276 9993 4248 9973
TIME...MOT...LOC 2105Z 250DEG 28KT 4253 10027
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergLocal storm report, Jun 20, 5:25 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
525 PM CDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 5.5 SW Johnstown 42.52N 100.13W
06/20/2024 M1.00 Inch Brown NE Public
0510 PM Hail 7 S Ainsworth 42.45N 99.86W
06/20/2024 M1.50 Inch Brown NE Public
&&Local storm report, Jun 20, 5:56 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
556 PM CDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tornado 8 S Long Pine 42.42N 99.70W
06/20/2024 Brown NE Fire Dept/Rescue
Tornado confirmed on the ground by Fire
Chief and was reported as rain wrapped.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:05 PM CDT | Special Weather Statement | LBF | Brown | 40 min |
| Jun 20, 4:15 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 45 min |
| Jun 20, 4:38 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 52 min |
| Jun 20, 4:49 PM CDT | Tornado Warning | LBF | Brown | 41 min |
| Jun 20, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 48 min |
| Jun 20, 5:29 PM CDT | Tornado Warning | LBF | Brown, Rock | 46 min |
| Jun 20, 5:52 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 53 min |
| Jun 20, 6:07 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 68 min |
| Jun 20, 6:35 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 55 min |
| Jun 20, 6:50 PM CDT | Flash Flood Warning | LBF | Brown, Rock | 9 hr |
| Jun 20, 6:57 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 48 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.